Hail, Boone
- When
- May 6, 9:25 AM CST to 9:26 AM CST
- Where
- Boone County, Belvidere
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 42.250, -88.850
A warm front slowly lifted northward across portions of central Illinois during the afternoon of May 6th. Severe thunderstorms developed along this boundary with slow storm motions leading to flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A warm front slowly lifted northward across portions of central Illinois during the afternoon of May 6th. Severe thunderstorms developed along this boundary with slow storm motions leading to flooding. Additional thunderstorms developed late in the evening and overnight leading to additional flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 6, 9:09 AM CST, 16 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1009 AM CDT SUN MAY 6 2012
.MESOSCALE DISCUSSION...
1007 AM CDT
AN ONGOING CONVECTIVE COMPLEX OVER WI CONTINUES TO EVOLVE SLOWLY
EAST SOUTHEAST...WHILE AREA OF STORMS IN CENTRAL IA PROPAGATES
EAST. BOTH OF THESE HAVE APPEARED TO HAVE SOME TYPE OF MCV
CENTER...ALTHOUGH ANY CENTER HAS BEEN TOUGH TO DECIPHER FOR VERY
LONG...MEANING ITS CHALLENGING ON HOW LONG THESE WILL SUSTAIN
THEMSELVES. IN BETWEEN ACROSS NORTH CENTRAL AND NORTHWEST
IL...ELEVATED CELLS...SOME POSSESSING MINI-SUPERCELL
CHARACTERISTICS...HAVE DEVELOPED WITHIN THE WARM AIR ADVECTION
REGIME. A MODIFIED DVN SOUNDING HAD AN IMPRESSIVE 4500 J/KG OF
MUCAPE AND THESE STORMS APPEAR TO BE TAPPING INTO THAT...WITH
RAPIDLY DEVELOPING CORES. THE WEAK EFFECTIVE SHEAR PER DVN
SOUNDING AND MESOANALYSIS HAS LIKELY TEMPERED THESE FROM REACHING
SEVERE CRITERIA IN OUR AREA AND THAT WILL LIKELY CONTINUE FOR MOST
STORMS THROUGH NOON OR EVEN SLIGHTLY LATER...BUT SOME MARGINAL
HAIL AND BRIEF HEAVY DOWNPOURS WILL BE LIKELY WITH THE STRONGEST
STORMS.
VISIBLE SATELLITE HAS SHOWN ACCAS AHEAD OF THE COMPLEX IN CENTRAL
IA. GIVEN THE DEEP AMOUNT OF INSTABILITY...WOULD EXPECT THAT THE
STORMS IN CENTRAL IA WILL AT LEAST IN SOME REGARD CONTINUE EAST
ACROSS THAT AREA DESPITE THE RECENT WEAKENING TREND. SCATTERED
CELLS POTENTIALLY DEVELOPING IN ADVANCE WITHIN THE ACCAS FIELD ARE
LIKELY...AND THESE MAY POSSIBLY BE MORE AGGRESSIVE THAN THE
COMPLEX ITSELF. THIS AREA IS ALSO ALONG THE SYNOPTIC QUASI-
STATIONARY BOUNDARY. WITH MAINLY SUNNY SKIES UP TO BASICALLY THE
QUAD CITIES...DESTABILIZATION IS OCCURRING DOWN LOW AS WELL PER
MESOANALYSIS...WITH MLCIN ERODING QUICKLY ACROSS WEST CENTRAL IL.
THIS WOULD FAVOR WIND POTENTIAL WITH SOME OF THE MORE ORGANIZED
CLUSTERS THIS AFTERNOON AS THEY BECOME ROOTED LOWER AND EFFECTIVE
SHEAR GRADUALLY INCREASES. IN ADDITION...WITH THE SLIGHTLY BACKED
FLOW ALONG AND NORTH OF THE BOUNDARY...IF CELLS CAN BECOME ROOTED
LOWER THERE WILL ALSO BE SOME TORNADO POTENTIAL INTO THE AFTERNOON
ACROSS THE SOUTHWEST AND WESTERN FORECAST AREA. THIS WILL
ESPECIALLY BE TRUE IF THE BOUNDARY CAN STAY DEFINED WITHIN THE
BROAD WARM AIR ADVECTION.
THE TREND WITH STORM MOTIONS EARLY ON HAS BEEN SLOW MOVING...AND
JUST THE RADAR ACROSS THE WI AREA REFLECTS THE HEAVY RAIN THREAT
WITH WIDESPREAD COVERAGE OF 50 PLUS DBZ. WITH 1.60 PWAT THIS
MORNING ON THE ILX SOUNDING...BASICALLY NEAR THE 99TH PERCENTILE
FOR MAY...SEE NO REASON THAT HEAVY RAIN WILL NOT BE A REALIZED
THREAT. HAVE BEGAN THE FLASH FLOOD WATCH EARLIER FOR THE WESTERN
COUNTIES DUE TO THE EARLIER ACTIVITY.
IN TERMS OF GUIDANCE...THERE IS QUITE A BIT OF VARIABILITY IN THE
SHORT TERM/EXPLICIT MODELS...MOST NOT HANDLING THE ONGOING
CONVECTION VERY WELL AT ALL. IN GENERAL...COVERAGE OF CONVECTION
IN SOLUTIONS INCREASES THROUGH THE AFTERNOON AND INTO THE EVENING
ACROSS THE FORECAST AREA. THE GENERAL MODE OF STORM CLUSTERS WITH
SLOW PROPAGATION APPEARS TO BE FAVORED...THOUGH COVERAGE VARIES
WILDLY.
WILL MAKE SOME FURTHER TEMPORAL ADJUSTMENT TO POPS THIS AFTERNOON
AND EARLY EVENING AND HAVE AN UPDATED FORECAST ISSUED SHORTLY.
MTF
&&
.DISCUSSION...
351 AM...PRIMARY FORECAST CONCERN AND CHALLENGE IS CONVECTION OVER
THE NEXT 36 HRS AND POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING
TONIGHT.
LARGE LINE OF TS EXTENDING FROM NORTHWEST WI BACK THROUGH NEBRASKA
WILL CONTINUE EAST THIS MORNING. STILL SOMEWHAT UNCERTAIN IF THIS
ACTIVITY WILL REACH THE NORTH/NORTHWEST CWA LATER THIS MORNING...
AS ITS DECAYING. NOT EXPECTING ANYTHING HEAVY BUT IT COULD IMPACT
TEMP TRENDS AND PERHAPS HIGH TEMPS ACROSS THE NORTH. ANY LEFTOVER
OUTFLOWS COULD BECOME THE FOCUS FOR ADDITIONAL DEVELOPMENT THIS
AFTERNOON AS COULD A WARM FRONT LIFTING NORTH ACROSS THE SOUTHERN
CWA THIS AFTERNOON INTO THIS EVENING. WITH DEWPOINTS INCREASING
INTO THE MID/UPPER 60S SOUTH OF THE FRONT COMBINED WITH TEMPS INTO
THE 80S...INSTABILITY WILL BE HIGH WITH CAPE VALUES PERHAPS
3000-4000 J/KG. SEVERE THREAT WILL LIKELY BE HIGHEST ALONG AND
SOUTH OF THE FRONT BUT DIFFICULT TO FIND A TRIGGER TO AID
CONVECTIVE DEVELOPMENT. WHILE THE THREAT OF A TORNADO IS RATHER
MINIMAL...CERTAINLY POSSIBLE WITH ANY STORMS THAT DEVELOP
ALONG/NEAR THE WARM FRONT.
AS THE LOW APPROACHES AND DAYTIME HEATING WANES...EXPECT THE MAIN
THREAT TO TRANSITION TO HEAVY RAIN DURING THE EVENING AND INTO
THE OVERNIGHT HOURS. WHILE CONFIDENCE REGARDING WHERE AND ALSO
WHEN THUNDERSTORMS WILL DEVELOP TONIGHT IS STILL NOT THAT HIGH...
AS THE SURFACE LOW APPROACHES AND PASSES RIGHT OVER THE CWA BY
EARLY MONDAY MORNING...STEERING WINDS BECOME RATHER LIGHT LENDING
SUPPORT FOR SLOW MOVING AND POSSIBLE BACKING BUILDING CONVECTION.
ADDED TO THAT...PRECIPITABLE WATER VALUES RANGING FROM 1.5 TO AS
HIGH AS 1.8 INCHES. WHILE THERE CONTINUE TO BE SHIFTS...MODELS
HAVE SHOWN SOME CONSENSUS WITH THE AREA OF GREATEST CONCERN FOR
HEAVY RAIN ACROSS NORTHERN ILLINOIS INTO FAR SOUTHERN WISCONSIN.
WHILE ONLY A FEW AREAS SAW HEAVY RAIN FRIDAY MORNING...
SPECIFICALLY NORTHERN/SOUTHERN COOK COUNTY AND SOUTH/CENTRAL
LASALLE COUNTY...THE POTENTIAL FOR A PROLONGED PERIOD OF HEAVY
RAIN WHICH COULD CAUSE FLASH FLOODING IS HIGH ENOUGH TO ISSUE A
FLASH FLOOD WATCH FOR THE NORTHERN TWO THIRDS OF THE CWA.
AS NOTED ABOVE...CONFIDENCE REGARDING TIMING IS SOMEWHAT LOW AS
WELL AND THINK THE HEAVY RAIN MAY END UP BEING MAINLY OVERNIGHT...
PERHAPS AFTER 04Z OR 05Z. THE LATER IT STARTS...THE LONGER IT MAY
PERSIST INTO MONDAY MORNING. AS THE LOW SHIFTS EAST ON MONDAY...
PRECIP WILL END FROM WEST TO EAST. AS FOR STORM TOTAL QPF
AMOUNTS...CURRENT GRIDS HAVE 2 TO 2.5 INCHES ALONG AND NORTH OF
I-80 BUT ITS IMPORTANT TO REMEMBER THESE AMOUNTS MAY FLUCTUATE
NORTH OR SOUTH WITH SOME AREAS IN THE WATCH POSSIBLY RECEIVING
FAR LESS.
THIS LOW SLOWS AND ABSORBS A SECOND LOW MOVING SOUTHEAST OUT OF
CANADA MONDAY NIGHT INTO TUESDAY SETTING UP NORTHWEST FLOW ACROSS
THE LAKES AND AS THIS LOW FINALLY SHIFTS EAST TUESDAY NIGHT INTO
WEDNESDAY...A COLD FRONT WILL MOVE SOUTH ACROSS THE REGION
WEDNESDAY BRINGING BOTH A CHANCE OF SHOWERS AS WELL AS ANOTHER
PERIOD OF BELOW NORMAL TEMPS FOR MID WEEK. CMS
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 14Z...
* VARIABLE EASTERLY WINDS BECOMING EAST SOUTHEAST THIS MORNING
* INCREASING TSRA CHANCES
* CIG/VIS TRENDS IN TSRA
* SEVERE WIND/HAIL POTENTIAL WITHIN THESE STORMS
SHEA
//DISCUSSION...UPDATED 12Z...
IFR/LIFR VSBY HAS MANAGED TO SCOUR OUT OF THE TERMINALS THOUGH RFD
MAY BE ABLE TO SEE A BRIEF IFR CIG IN THE NEXT FEW HOURS BUT
PERIOD OF MVFR LOOKS MORE LIKELY BEFORE IMPROVING TO VFR CIGS.
MVFR VSBY IN MIST WILL CONTINUE INTO THE MID MORNING HOURS BEFORE
IMPROVING TO VFR. VARIABLE EAST WINDS WILL BECOME STEADIER EAST TO
SOUTHEAST THIS MORNING THOUGH ORD/MDW MAY BE HELD TO A MORE EAST-
SOUTHEAST DIRECTION THANKS TO THE LAKE. VFR CONDITIONS SHOULD
PREVAIL FROM LATE MORNING THROUGH THE AFTERNOON.
ATTENTION TURNS TO SHRA/TSRA POTENTIAL AND TIMING. SEVERAL BANDS
OF SHRA/TSRA CONTINUE TO WORK EASTWARD ACROSS CENTRAL/WESTERN WI
AND CENTRAL IA THIS MORNING. MUCH OF THIS SHOULD WEAKEN AND
DISSIPATE AS IT RUNS INTO MORE STABLE AIR. HOWEVER...A FEW CELLS
MAY DEVELOP ALONG THE WI/IL BORDER THROUGH THE MORNING AND COULD
SKIRT RFD BUT THE POTENTIAL IS LOW. BETTER CHANCES FOR DEVELOPMENT
ARRIVE LATER THIS AFTERNOON AS LOW PRESSURE APPROACHES AND
UNSTABLE AIR BUILDS INTO THE AREA AHEAD OF IT. SCT-ISOLD SHRA/TSRA
WILL BE POSSIBLE LATE THIS AFTERNOON ACROSS NORTH-CENTRAL IL. MORE
WIDESPREAD COVERAGE IS EXPECTED TO MOVE EASTWARD INTO THE AREA
THIS EVENING. HAVE CONFINED TSRA MENTION IN THE TAFS TO THIS
EVENING PERIOD SINCE THIS IS WHERE CONFIDENCE IS HIGHEST. TIMING
MAY NEED TWEAKING AND THERE IS POTENTIAL THAT AFTERNOON CHANCES
COULD INCREASE SO TS MAY NEED TO BE ADDED BUT CONFIDENCE IN THIS
IS LOW AT THIS TIME. HAIL...GUSTY WINDS...AND HEAVY DOWNPOURS WILL
BE POSSIBLE WITH THE STORMS...ALONG WITH IFR VSBY.
THE LOW WILL ARRIVE OVERNIGHT KEEPING GOOD CHANCES FOR SHRA AND
POSSIBLY ADDITIONAL TSRA OVERNIGHT. CIGS SHOULD LOWER TO MVFR
SOMETIME THIS EVENING WITH A PREVAILING MVFR VSBY AS WELL.
PREVAILING IFR IS ALSO A POSSIBILITY. WINDS WILL LIKELY BECOME
LIGHT AND VARIABLE WITH THE LOW PASSING OVERHEAD THEN TURN WEST
THEN NORTHWEST MONDAY MORNING AS THE LOW DEPARTS. SHRA WILL LIKELY
LINGER MONDAY MORNING WITH IMPROVEMENT INTO THE AFTERNOON.
MDB
//ORD AND MDW CONFIDENCE...UPDATED 14Z...
* HIGH CONFIDENCE IN VFR CONDITIONS REMAINING THIS MORNING
* HIGH CONFIDENCE IN WIND TRENDS
* MODERATE CONFIDENCE IN SHRA/TSRA TIMING THIS AFTERNOON
* MODERATE TO LOW CONFIDENCE IN LONGEVITY OF SHRA/TSRA
* MODERATE TO HIGH CONFIDENCE IN CIG/VIS TRENDS IN SHRA
SHEA
//OUTLOOK FOR ORD/MDW FOR 00Z TUESDAY-12Z SUNDAY...UPDATED 12Z...
MONDAY NIGHT...VFR.
TUESDAY...VFR...SLIGHT CHANCE OF SHOWERS.
WEDNESDAY...VFR...CHANCE OF SHOWERS.
THURSDAY...VFR.
FRIDAY...VFR.
SATURDAY...VFR...CHANCE OF SHOWERS.
MDB
&&
.MARINE...
256 AM CDT
HIGH PRESSURE CONTINUES TO STRETCH FROM WESTERN HUDSON BAY SOUTHEAST
INTO NORTHERN NEW ENGLAND. LOW PRESSURE CENTERED OVER THE OK/TX
PANHANDLE REGION WILL DRIFT EASTWARD TODAY WITH AN INVERTED TROUGH
STRETCHING TO ITS NORTH. THIS TROUGH AXIS THEN ARCS NORTHWESTWARD TO
A DEVELOPING LOW OVER SOUTHERN SASKATCHEWAN. EASTERLY WINDS WILL
CONTINUE THIS MORNING BEFORE A WARM FRONTAL BOUNDARY SETS UP ACROSS
THE CENTRAL PART OF THE LAKE. THIS WILL ALLOW WINDS ACROSS THE NORTH
TO TURN NORTHEASTERLY AND TO A MORE SOUTHEASTERLY DIRECTION ACROSS
THE SOUTHERN PART OF THE LAKE. THE SURFACE LOW WILL WEAKEN AS IT
CROSSES THE SOUTHERN PART OF THE LAKE MONDAY MORNING. WINDS WILL
TURN NORTHERLY ACROSS THE ENTIRE LAKE AS THE LOW MOVES TO THE EAST
MONDAY AFTERNOON. THE SASKATCHEWAN LOW WILL THEN CROSS THE LAKE AS
MORE OF AN OPEN TROUGH THAN A CLOSED LOW. FAIRLY STRONG HIGH
PRESSURE WILL FOLLOW IN ITS WAKE LEADING TO A PERIOD OF ELEVATED
WINDS WEDNESDAY THANKS TO AN INCREASED PRESSURE GRADIENT. THE HIGH
WILL THEN SLOWLY MOVE EAST ACROSS THE REGION THROUGH THE END OF THE
WEEK KEEPING A NORTHERLY WIND THROUGH THURSDAY WITH A FLIP TO A
SOUTHERLY DIRECTION FRIDAY. THERE IS THEN GOOD AGREEMENT ON A FRONT
CROSSING THE REGION AGAIN SATURDAY WITH ANOTHER AREA OF HIGH
PRESSURE BUILDING IN BEHIND IT.
MDB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...FLASH FLOOD WATCH...ILZ003-ILZ004-ILZ005-ILZ008-ILZ010-ILZ011-
ILZ012-ILZ019...2 PM SUNDAY TO 7 AM MONDAY.
FLASH FLOOD WATCH...ILZ006-ILZ013-ILZ014-ILZ020-ILZ021-
ILZ022...7 PM SUNDAY TO 7 AM MONDAY.
IN...FLASH FLOOD WATCH...INZ001-INZ002...7 PM SUNDAY TO 7 AM MONDAY.
LM...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 446 AM CDT SUN MAY 6 2012 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 071000- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 446 AM CDT SUN MAY 6 2012 /546 AM EDT SUN MAY 6 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS...SOME MAY PRODUCE... VERY HEAVY RAINFALL...WITH LOCALIZED FLASH FLOODING HAIL TO THE SIZE OF QUARTERS WIND GUSTS IN EXCESS OF 60 MPH ISOLATED TORNADOES AREAS AFFECTED AND TIMING: THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA TODAY. HOWEVER...THE BEST CHANCE FOR THUNDERSTORMS WILL BE ALONG AND WEST OF A LINE FROM CHICAGO TO WATSEKA THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE AREA TONIGHT. DISCUSSION: A LARGE COMPLEX OF THUNDERSTORMS OVER PARTS OF MINNESOTA AND IOWA MAY REACH PARTS OF NORTHWEST ILLINOIS THIS MORNING. A WARM FRONT WILL LIFT NORTH ACROSS CENTRAL ILLINOIS THIS AFTERNOON. WHILE THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA THIS AFTERNOON...ANY OF WHICH COULD BECOME SEVERE...THE BEST CHANCES FOR THUNDERSTORMS AS WELL AS SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH OF THIS WARM FRONT. THE MAIN TORNADO THREAT WILL BE THIS AFTERNOON INTO EARLY THIS EVENING WITH STORMS THAT DEVELOP NEAR THE WARM FRONT. AN AREA OF LOW PRESSURE WILL MOVE ACROSS THE AREA TONIGHT WITH ADDITIONAL THUNDERSTORMS EXPECTED ACROSS THE ENTIRE AREA. THESE STORMS ARE EXPECTED TO PRODUCE VERY HEAVY RAIN AND BE SLOW MOVING. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE AND IF THESE RAINFALL AMOUNTS FALL FAST ENOUGH...LOCALIZED FLASH FLOODING MAY RESULT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON INTO TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-071000- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 446 AM CDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TODAY WITH THUNDERSTORMS LIKELY TONIGHT. SOME OF THESE STORMS MAY PRODUCE LARGE HAIL AND WIND GUSTS ABOVE 34 KNOTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS MONDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-071000- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 446 AM CDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TODAY WITH THUNDERSTORMS LIKELY TONIGHT. SOME OF THESE STORMS MAY PRODUCE LARGE HAIL AND WIND GUSTS ABOVE 34 KNOTS...MAINLY ACROSS FAR SOUTHERN LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS MONDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
939 AM CDT SUN MAY 6 2012
ILZ010-011-019-061515-
DE KALB IL-LA SALLE IL-LEE IL-
939 AM CDT SUN MAY 6 2012
...SPECIAL WEATHER STATEMENT...
AT 939 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM DEVELOPING NEAR MENDOTA...MOVING NORTHEAST AT 30 MPH.
OTHER STRONG THUNDERSTORMS WERE ALSO DEVELOPING ACROSS THE AREA.
NICKEL SIZE HAIL...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MENDOTA... PAW PAW... SHABBONA...
WATERMAN... INTERSTATE 39...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND POOR
VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4177 8908 4180 8891 4178 8873 4152 8904
4154 8917 4158 8917
TIME...MOT...LOC 1439Z 226DEG 28KT 4157 8910
MTFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1002 AM CDT SUN MAY 6 2012 ILZ019-021-032-061530- GRUNDY IL-LA SALLE IL-LIVINGSTON IL- 1002 AM CDT SUN MAY 6 2012 ...SPECIAL WEATHER STATEMENT... AT 958 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTHWESTERN LIVINGSTON COUNTY...MOVING NORTH AT 25 MPH. NICKEL SIZE HAIL...AND HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE...PORTIONS OF NORTHWEST LIVINGSTON COUNTY...SOUTHEAST LA SALLE COUNTY...AND SOUTHWEST GRUNDY COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4130 8878 4120 8846 4098 8873 4101 8883 TIME...MOT...LOC 1500Z 202DEG 21KT 4104 8876 BMD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1015 AM CDT SUN MAY 6 2012 ILZ003>005-008-011-061600- BOONE IL-DE KALB IL-MCHENRY IL-OGLE IL-WINNEBAGO IL- 1015 AM CDT SUN MAY 6 2012 ...SPECIAL WEATHER STATEMENT... AT 1012 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CHERRY VALLEY...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHERRY VALLEY... BELVIDERE... POPLAR GROVE... CAPRON... PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND POOR VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4248 8883 4237 8856 4211 8895 4215 8902 TIME...MOT...LOC 1515Z 215DEG 28KT 4217 8894 BMD
The Milwaukee radar (KMKX), 83 km away, was scanning. The volume nearest the first event began at 15:23 UTC.
11 hail, 7 flash flood, 3 thunderstorm wind, 3 flood, 1 tornado. Local standard time, as filed.
Dime and nickel size hail was reported in Humboldt Park.
Quarter to golf ball size hail was reported on County Road 400 East between 3300 North and 3200 North.
Illinois Highway 115 was covered quickly with water based on field debris and mud signatures over the road.
Two feet of water was reported over Illinois Highway 17 near the La Salle and Livingston county borders.
A National Weather Service storm survey team determined that approximately 100 mph straight-line winds toppled around fifty 70-foot high wooden utility poles on the north side of Highway 24. Several of these poles were snapped. In addition, a few large trees were also blown down.
Numerous large trees were blown down throughout the town of Watseka. Density was the highest on the north side of town, where three utility poles were also blown down. There was minor roof damage to a few buildings.
An EF1 tornado touched down east-southeast of Watseka with maximum winds of 85 to 95 mph. Two farmsteads experienced damage. A small barn was destroyed with its cinder block walls toppled and roof thrown one half mile. Multiple outbuildings had mainly minor damage. One utility pole was blown down. At one farmstead, there were several impaled objects, including pieces of wood into a camper and the ground, as well as a stop sign into the soil of an uprooted tree base.
A portion of the road buckled and was washed away at the intersection of 1730 North Road and Route 1. An observer 5 miles west of Watseka measure 1.37 inches of rainfall in 30 minutes.
Ryall Street was impassable and closed due to flooding. Approximately two feet of water was covering the road at the time of the report with runoff continuing to run downhill into the flooded area.
West Southmor Road was impassable and closed due to high water.
Several roads had water covering them across the area. Almost all creeks were out of their banks with a majority of fields flooded. Illinois Highway 17 had water across one lane of the road in multiple locations.
Illinois Highway 115 had mud and field debris signatures indicating that water had come up quickly and encompassed the road. Almost all fields in the area were flooded and at least one creek was out of its banks over a roadway just to the east of Cabery.
Old US Highway 45 was covered with water and remained as such at least into the afternoon. Numerous fields in the area were also flooded.
Water quickly rose out of the banks of Forked Creek across Route 102 near Elevator Road stranding motorists and causing road closures. Three motorists from two vehicles had to be rescued by boat. Several inches of rain had fallen the previous day, including a report of 3.57 inches of rain in Wilmington.
Waters from Forked Creek came up quickly on Kahler Road stranding a motorist who tried to drive through the flood waters. The motorist had to be rescued by boat. The road was closed by the city thereafter. Rainfall totaling 3.57 inches fell previous day in Wilmington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyThe tornado archive for Illinois, 2012Warnings in Illinois, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371196, 371197, 371198, 371199, 371201, 371204, 374808, 371205, 371207, 371209, 371216, 374929, 371217, 371784, 371786, 371787, 374820, 374926, 371789, 374925, 374928, 374927, 374930, 392168, 392167.